Covid vaccines in the UK have been very successfully rolled out over the past six months, with the number of first doses administered each day now averaging at more than 170,000. This falls far below an average of 500,000 in mid-March but is on the rise again as vaccines are rolled out to younger age groups. An average of 16,000 second doses are now being given a day, with the delivery of second doses accelerated in response to the emergence of the Delta variant, first identified in India.
Can you take paracetamol after the Covid vaccine?
In short, yes, it’s fine to take paracetamol after the Covid vaccine if you’re having side effects.
Experiencing side effects after the jab is normal, and it shows the vaccine is teaching your body’s immune system how to protect itself from the disease.
Most symptoms are mild and short term and could include:
- Painful, heavy feeling and tenderness in the arm where you had your vaccine
- Headache or muscle ache
- Joint pain
- Nausea or vomiting
- Feeling tired
- Fever (temperature above 37.8C).
You could also experience flu-like symptoms with episodes of shivering and shaking for up to two days after the vaccine.
If you’re experiencing any side effects and feel uncomfortable, then it’s fine to take painkillers like paracetamol.
However, ensure you’re taking the paracetamol as is being directed on the packet’s label or included leaflet.
However, if you start to get any of these symptoms from around day four of being jabbed, then call NHS 111:
- A severe headache, not relieved with painkillers or is getting worse
- Headache that feels worse when lying down or bending over
- Headache that’s unusual for you and is combined with blurred vision, feeling or being sick, problems speaking, weakness, drowsiness or seizures (fits)
- A rash that looks like small bruises or bleeding under the skin
- Shortness of breath, chest pain, leg swelling or persistent stomach pain
Professor Luke O’Neill, Chair of Biochemistry at Trinity College Dublin, told Euronews: “If you’re already on any medication at all, you should check with your local doctor as some people may be advised to keep taking antihistamines for rashes and other allergic reactions.
“But there is no reason to start taking painkillers ahead of the vaccine, just in case they might limit vaccine efficacy.”
Michael Mina, assistant professor of epidemiology at Harvard TH Chan School of Public Health, said that enabling your body to deal with the virus without painkillers helps it to build “immunological memory”.
Professor Mina advised reporters in February not to “use [painkillers] beforehand”, adding that recipients should also “try very hard not to” take painkillers after getting a jab – but again, if you’re having side effects there’s no reason to abstain from paracetamol.
Author: Myriam Toua
This post originally appeared on Daily Express :: Health